Drought, Sabine
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sabine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.343, -93.852 (the zone’s center; the record gives no point)
Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of December. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of December. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly higher during the fall and early winter season months. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of December.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 10:46 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1046 PM CST Thu Nov 30 2023 ...New AVIATION... .UPDATE... Issued at 911 PM CST Thu Nov 30 2023 Southerly winds ahead of an approaching cold front have remained below Wind Advisory criteria this evening. Latest hires model guidance suggests that wind speed values will remain nearly steady through the remainder of the evening before further diminishing overnight. Therefore, went ahead and cancelled the Wind Advisory that was previously in effect. With lighter winds across the region, fog generated by either heavy drizzle or moisture pooling ahead of the front may be possible areawide overnight. Although cloud-cover would normally serve as a deterrent to fog, many of the hires solutions continue to support patchy fog development across the entire region. Therefore, went ahead and expanded fog coverage across all of the ArkLaTex through daybreak. Cold front is forecast to move across the region late tonight through daybreak Friday. Front is currently across eastern Oklahoma into Central Texas. Weak convection ahead of the front near Durant may hold together long enough to affect McCurtain county as well as adjacent counties in Arkansas and Texas. Therefore, went ahead and added pops across these areas through the early morning hours to cover any additional convection that may try to form. Update is already out. /05/ && .SHORT TERM... (This evening through Friday Night) Issued at 229 PM CST Thu Nov 30 2023 It is 67 degrees last hour in Lufkin with lower 60s up to Center as well with SE winds. However, most of our Four-State area remains much cooler in the 50s and 49 degrees in El Dorado for the coolest. Not much has changed as we look forward through this evening. Windy conditions just about area wide with gusts warranting a Wind Advisory for our Parishes primarily, but also including Sabine County for Toledo Bend Country this evening only. The SPC has peeled back on our severe threat, but we have kept some maybe severe for our southern most tier of TX counties nearest to their Slight Risk area. It is still looking as though the warm front will just edge into play. Looking at the KSHV Doppler radar, the greatest concentration of thunderstorms remains elevated over our I-30 corridor with some small hail reports so far. The short wave energy near DFW will be arriving in our area with a negative tilt as the parent low is seen well on water vapor over the TX/OK panhandles now. It's just been weak instability in all this cool air. The WPC continues their Marginal ERO for us, but looks like we should handle all of what falls with good measure. The winds will slack gustiness after midnight, but still remain on the high side for fog formation, but not advection. The warm air over cool ground will keep at least 2-6SM mist and fog around for the overnight and maybe worse where sheltered. Our winds will slowly spin the dial from SE to S and SW overnight. Looking for the weak frontal passage shifting to W/NW in the daylight hours early on Friday. We will trend cooler in time, but the 850/700mb surface will see a new low slide up along the slow moving frontal boundary bringing some additional showers of needed rainfall through the Parishes especially. /24/ && .LONG TERM... (Saturday through next Wednesday) Issued at 229 PM CST Thu Nov 30 2023 By daybreak Saturday morning, the sfc cold front should be just east of the region with the back edge of convection still lingering over our SE zones. Elevated moisture will persist through late Saturday into Saturday night as SW flow aloft prevails while the sfc front is expected to slow its eastward progression near/along the MS River. Therefore, cannot rule out some isolated convection still possibly extending into Saturday afternoon and evening across our SE zones. Beyond that, a dry forecast is expected for the latter half of the weekend with high temperatures pushing well into the 60s and even some lower 70s for afternoon highs on Saturday and Sunday. A dry forecast will persist throughout much of next week as NW flow aloft prevails with a pair of weak cold frontal passages. If nothing else, these fronts will serve to reinforce the dry air mass in place with cool overnight temperatures in the 30s and 40s and mild daytime highs generally ranging through the 60s each afternoon. In terms of early December climatology, this is right about where we should be in the temperature department. /19/ && .AVIATION... (06Z TAFS) Issued at 1036 PM CST Thu Nov 30 2023 A cold front will move across the region tonight with a line of showers along and ahead of it bringing VCSH conditions to mainly TXK/ELD/MLU terminals. Conditions forecast to improve by daybreak. Southerly winds up to 10 knots across most sites tonight to become northwest after 01/12Z following frontal passage. MVFR/IFR ceilings tonight to persist through 01/18Z with conditions becoming VFR therafter. However, MVFR ceilings to return to LFK after 02/00Z. Otherwise, northwest winds up to 5 knots expected through 02/06Z. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 55 68 47 70 / 80 10 40 10 MLU 52 74 54 69 / 90 20 80 20 DEQ 46 60 38 64 / 100 0 10 0 TXK 50 62 42 65 / 90 10 20 10 ELD 50 67 44 67 / 90 10 40 10 TYR 50 62 44 70 / 70 10 10 10 GGG 51 65 45 70 / 80 10 30 10 LFK 57 69 51 72 / 60 30 50 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....19 AVIATION...05
Hazardous Weather Outlook National Weather Service Shreveport LA 214 PM CST Thu Nov 30 2023 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>153-165-166-011830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris- Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 214 PM CST Thu Nov 30 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will continue through tonight with a low end risk of a few strong to marginally severe storms. Some of these more intense storms could produce some hail, but this is expected to remain an isolated threat. There may also be periods of moderate to heavy rainfall through tonight, but flooding does not appear likely at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed. LAZ001>006-010>014-017>022-TXZ167-011830- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle- 214 PM CST Thu Nov 30 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will continue through tonight with a low end risk of a few strong to marginally severe storms. Some of these more intense storms could produce some hail and damaging wind gusts, but these threats are expected to remain isolated. There may also be periods of moderate to heavy rainfall through tonight, but flooding does not appear likely at this time. Lastly, expect increasing wind speeds ahead of the approaching cold front this evening. Therefore, a Wind Advisory is in effect from 6 PM through midnight for our North Louisiana parishes and Sabine County in East Texas. Wind gusts may reach between 30-40 mph before decreasing by early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rain may continue across portions of Deep East Texas, along with portions of Central and Northeast Louisiana through early Saturday morning. Otherwise, dry conditions will return Sunday and continue through the first half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. 19
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151469, 1151470, 1151471.